Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Gaylord, MI

July 1, 20184 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 1, 2018, 9:03 PM EDT for 4 counties in Michigan. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 9:03 PM EDT (01:03 UTC)
Expired
Jul 1, 2018, 10:00 PM EDT
In force
57 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Antrim County, MI, Crawford County, MI, Kalkaska County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 3 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:15 PM EDTTSTM WND DMG4 Ese Bear Lake, MILARGE TREE BLOWN DOWN DUE TO HIGH WINDS.
Jul 1, 9:16 PM EDTTSTM WND GST 521 Nw Waters, MINATIONAL WEATHER SERVICE OFFICE RECORDED 52 MPH WIND GUST.
Jul 1, 9:20 PM EDTTSTM WND DMG1 Nnw Otsego Lake State, MITREE DOWNED ONTO POWER LINE ALONG W OTSEGO LAKE DR.
Jul 1, 9:26 PM EDTNON-TSTM WND GST 54Gaylord - Otsego County, MIASOS STATION GLR, GAYLORD - OTSEGO COUNTY AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:35 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

475 
WUUS53 KAPX 020103
SVRAPX
MIC009-039-079-137-020200-
/O.NEW.KAPX.SV.W.0016.180702T0103Z-180702T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
903 PM EDT SUN JUL 1 2018

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Otsego County in northern Michigan...
  Southeastern Antrim County in northern Michigan...
  Crawford County in northern Michigan...
  Eastern Kalkaska County in northern Michigan...

* Until 1000 PM EDT.

* At 903 PM EDT, severe thunderstorms were located along a line
  extending from near Mancelona to 6 miles northwest of North Higgins
  Lake, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Gaylord, Grayling, Mancelona, Lewiston, Elmira, Frederic, Lovells,
  Vanderbilt, Sparr, Otsego Lake State Park, Pickerel Lake,
  Johannesburg, Chester Township, Alba, Eastern Corwith Township,
  Waters, Hartwick Pines State Park and Blue Lake Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4489 8508 4512 8485 4512 8474 4520 8463
      4520 8437 4467 8437 4451 8485 4451 8489
TIME...MOT...LOC 0103Z 229DEG 42KT 4487 8499 4454 8484 

HAIL...<.75IN
WIND...60MPH
 
$$

JSL
2 follow-up statements
707 
WWUS53 KAPX 020117
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
917 PM EDT SUN JUL 1 2018

MIC009-039-079-137-020200-
/O.CON.KAPX.SV.W.0016.000000T0000Z-180702T0200Z/
Otsego MI-Antrim MI-Crawford MI-Kalkaska MI-
917 PM EDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR OTSEGO...SOUTHEASTERN ANTRIM...CRAWFORD AND EASTERN KALKASKA
COUNTIES...

At 916 PM EDT, severe thunderstorms were located along a line
extending from Alba to near Waters to near North Higgins Lake, moving
northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gaylord, Grayling, Mancelona, Lewiston, Elmira, Frederic, Lovells,
Vanderbilt, Sparr, Otsego Lake State Park, Pickerel Lake,
Johannesburg, Chester Township, Alba, Eastern Corwith Township,
Waters, Hartwick Pines State Park and Blue Lake Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4489 8508 4512 8485 4512 8474 4520 8463
      4520 8437 4467 8437 4451 8485 4451 8489
TIME...MOT...LOC 0116Z 234DEG 47KT 4501 8492 4488 8474 4454 8471 

HAIL...<.75IN
WIND...60MPH
 
$$

JSL
552 
WWUS53 KAPX 020124
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
924 PM EDT SUN JUL 1 2018

MIC009-039-079-137-020200-
/O.CON.KAPX.SV.W.0016.000000T0000Z-180702T0200Z/
Otsego MI-Antrim MI-Crawford MI-Kalkaska MI-
924 PM EDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR OTSEGO...SOUTHEASTERN ANTRIM...CRAWFORD AND EASTERN KALKASKA
COUNTIES...

At 922 PM EDT, severe thunderstorms were located along a line
extending from Elmira to near Otsego Lake State Park to near Lovells
to near Roscommon, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 916 pm a wind gust of 52 mph was 
         reported at the National Weather Service office, 9 miles 
         South-southwest of Gaylord.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gaylord, Grayling, Mancelona, Lewiston, Elmira, Frederic, Lovells,
Vanderbilt, Sparr, Otsego Lake State Park, Pickerel Lake,
Johannesburg, Chester Township, Alba, Eastern Corwith Township,
Waters, Hartwick Pines State Park and Blue Lake Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4489 8508 4512 8485 4512 8474 4520 8463
      4520 8437 4467 8437 4451 8485 4451 8489
TIME...MOT...LOC 0122Z 233DEG 38KT 4504 8484 4497 8470 4480 8457 4457
8463

HAIL...<.75IN
WIND...60MPH
 
$$

JSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:12 PM EDT, 51 minutes earlier.

Area forecast discussion, Jul 1, 8:12 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
812 PM EDT Sun Jul 1 2018

.NEAR TERM...(Through Tonight)
Issued at 330 PM EDT Sun Jul 1 2018

...Several strong/severe storms between 5 and 10 pm...

High impact weather potential...still very hot into early evening.
Band of showers/storms likely to have at least a few severe storms
into this evening.

Low pressure is in nw WI. An initial cool front curls se, s, and sw
toward east central MO. Vigorous deep convection has formed as
expected in eastern WI and central upper MI. Our airmass remains
super-toasty, with temps in the 90s in most of northern MI. We have
mixed out dew points a bit as the afternoon has proceeded, with
mid/upper 60s in interior sections. This is helping keep heat
indices below the values we saw yesterday.

First...heat advisory will continue into this evening. TVC/APN/PLN
all presently have heat indices at or just above 100f. These will
lower as we move past peak heating, and as precip moves in.

Second...CAMs are trending more vigorous with convection in northern
MI over the next several hours. This is likely a consequence of the
models underforecasting max temps and thus instability today.
Expected storm evolution is as follows: a line of deep convection
will start to venture across northern Lake MI between 4 and 5 pm.
This line will weaken and become less organized over the cooler lake
waters. However, we should still have enough instability (MlCapes
presently around 1500j/kg near and s of TVC) to allow strong and a
few svr storms to regenerate along the incoming outflow boundary
over nw lower MI between 6 and 7 pm. The best window for strong/svr
storms will persist thru about 9 pm, by which time storms will have
reached I-75 in northern lower, along with western Chip/Mack Cos.
Instability will be waning by then, and expect a decreasing trend in
convection intensity after 9.

Primary svr threats will be localized wind damage and large hail. We
have healthy instability, but are removed from the better shear to
our nw (0-6km bulk shear values here will only approach 30kt). That
will hinder the ability of storms to be particularly well organized.

Pops will dwindle w to e late evening and overnight. Cooler airmass
will be felt by overnight, especially in eastern upper and nw lower
MI. Min temps there will be from around 60f to the mid 60s, vs close
to 70f in ne lower.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 330 PM EDT Sun Jul 1 2018

...Well above normal temperatures through Midweek...

High Impact Weather Potential: Minor through Tuesday, before
increasing surface moisture enhances thunderstorm potential
Wednesday.

Primary Forecast Concerns/Challenges: The primary forecast challenge
will be centered around thunderstorm potential and the associated
threats by midweek.

Pattern Synopsis/Forecast...The broad upper trough which developed
over the northern Plains and Canada Sunday night will linger over
northern Michigan Monday, before 500mb heights begin to increase
again Tuesday and Wednesday in developing upper ridge. At the
surface, the storm system moving across Ontario Sunday night will
quickly exit northeast into Quebec, allowing high pressure to
develop over the Great Lakes and mid Atlantic through Wednesday.

Overall current model trends suggest continued well above normal
temperatures across the forecast area through Wednesday as 850mb
temps warm to between 18c and 20c. This will help daytime
temperatures across northern Michigan remain in the mid and upper
80s.

Expect a mainly dry forecast through Tuesday as high pressure and
weak upper ridge develop over the northern Great Lakes and combine
with limited low lvl moisture (850mb dwpts under 10c while sfc dwpts
fall back into the upper 50s) and limited instability (cape values
under 500 j/kg with 850/700mb lapse rates under 6 c/km). However the
chance for some afternoon and evening precipitation increases
Wednesday as mstr and instability begin to refocus on nrn Michigan
in advance of a weak boundary pushing into the western Great Lakes.
Mid lvl qvector convergence (850/700mb), shows the best forcing
through Wednesday night to be focused from Upper Michigan north into
Canada nearest the sfc low moving into James Bay. Model soundings
show stability decreasing over much of northern Michigan Wednesday
afternoon and evening, as sfc dew pts increase back to around 70
degrees helping 0-3 km MUcape increase to over 3000 j/kg. Overall
expect thunderstorm chances to remain low through 00z Thursday and
confined mainly from the Straits of Mackinac north, as mid level
warm (700mb temps increasing to 11c while 850/700mb lapse rates
remain under 6 c/km) and limited forcing hinder convective
development.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 PM EDT Sun Jul 1 2018

The extended string of well above normal temperatures felt across
northern Michigan has the potential of ending as we head into next
weekend, as an upper ridge strengthens across the Plains while a
500mb trough settles deeper into the eastern Great Lakes and north
Atlantic. 850mb temperatures in this pattern will fall from around
18c Thursday to around 10c by the weekend, helping afternoon
temperatures fall closer to more seasonal levels in the lower 80s.
The chance for thunderstorms will continue over northern Michigan
Thursday, as a weak boundary associated with a system moving over
Hudson Bay, passes quickly over the region. High pressure settling
back over the Great Lakes Friday will help keep northern Michigan
dry next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 812 PM EDT Sun Jul 1 2018

Cold front in the process of swinging across Lake Michigan this
evening and will slip across northern lower Michigan over the next
several hours. Ahead of the front, thin line of strong to severe
thunderstorms will roll through NW lower Michigan through 02Z,
before weakening thereafter.

After FROPA, period of lower cigs will develop later tonight and
into Monday morning. Full on VFR weather conditions return on
Monday.

&&

.MARINE...
Issued at 330 PM EDT Sun Jul 1 2018

Gusty southwest winds and increasing chances for thunderstorms will
continue across much of northern Great Lakes nearshore waters this
evening and tonight, in advance of a weakening storm system lifting
north across Wisconsin toward James Bay. Winds will trend northwest
and diminish after midnight on the backside of this exiting storm
system. Winds and waves should be under small craft criteria Monday
as high pressure settles over the region to start the work week.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY until 8 PM EDT this evening for MIZ016>036-041-042.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ347>349.
LM...SMALL CRAFT ADVISORY until midnight EDT tonight for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until midnight EDT tonight for LSZ321.
&&

NEAR TERM...JZ
SHORT TERM...SR
LONG TERM...SR
AVIATION...BA
MARINE...SR
Hazardous weather outlook, Jul 1, 6:52 PM EDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
652 PM EDT Sun Jul 1 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-022300-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
652 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms are likely through this evening. Some of these
storms may be severe, with the best chance for severe storms in
eastern upper and northwest lower Michigan. The primary threats
are damaging winds to 60 mph, and large hail to an inch in
diameter. The greatest threat for severe storms is through 10 pm.
Please see ongoing severe thunderstorm watch for more details.

Heat indices will linger around 100 degrees in parts of northern
lower Michigan into early evening. See ongoing heat advisory for
further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance for thunderstorms Wednesday and Thursday
across all of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jul 1, 8:10 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
810 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     GREILICKVILLE           44.79N 85.63W
07/01/2018  M47 MPH          LMZ323             MI   MESONET

            MESONET STATION XELM, GREILICKVILLE.

&&

MG
Local storm report, Jul 1, 8:27 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
827 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     3 WNW CADILLAC          44.26N 85.47W
07/01/2018  M52 MPH          WEXFORD            MI   TRAINED SPOTTER

&&

MG
Local storm report, Jul 1, 8:30 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
830 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND DMG     1 NE GREILICKVILLE      44.79N 85.64W
07/01/2018                   LMZ323             MI   EMERGENCY MNGR

            TWO SAIL BOATS TIPPED OVER IN THUNDERSTORM
            WIND GUSTS AT ELMWOOD MARINA.

&&

SWR
Local storm report, Jul 1, 8:50 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
850 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 ENE CADILLAC          44.25N 85.40W
07/01/2018                   WEXFORD            MI   LAW ENFORCEMENT

            NUMEROUS REPORTS OF FULL TREES AND LARGE
            LIMBS DOWN ON POWER LINES.

&&
Local storm report, Jul 1, 8:53 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
853 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     1 ENE CADILLAC          44.25N 85.40W
07/01/2018                   WEXFORD            MI   LAW ENFORCEMENT

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            ENE CADILLAC. NUMEROUS REPORTS OF FULL TREES
            AND LARGE LIMBS DOWN ON POWER LINES.

&&
Local storm report, Jul 1, 9:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
903 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     2 N DARRAGH             44.80N 85.05W
07/01/2018                   KALKASKA           MI   LAW ENFORCEMENT

            REPORTS OF POWER LINES DOWN DUE TO WIND.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:19 PM EDTSevere Thunderstorm WarningAPXKalkaska, Missaukee56 min
Jul 1, 8:31 PM EDTSpecial Marine WarningAPX29 min
Jul 1, 9:42 PM EDTSpecial Marine WarningAPX93 min
Jul 1, 9:57 PM EDTSpecial Weather StatementAPXAlpena, Montmorency, Presque Isle48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.